Ohio, 2024Winter Storm and Winter Weather in Ohio, February 16 to 17, 2024
February 16 to 17, 2024 · NWS PBZ · 11 events in 11 counties and zones
On the evening of February 16th, a narrow band of heavy snow caused trouble for some communities. Most areas got between 2 and 4 inches of snow.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of February 16th, a narrow band of heavy snow caused trouble for some communities. Most areas got between 2 and 4 inches of snow. But a concentrated band of snow showers, only 5 to 10 miles wide, stretched from Coshocton, Ohio all the way to Allegheny County, Pennsylvania. This band dumped significantly more snow, with accumulations ranging from 6 to 11 inches. The localized band evolved due to a slow moving area of frontogenesis between 925mb to 700mb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 16, 12:38 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 16, 12:38 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1238 PM EST Fri Feb 16 2024
.SYNOPSIS...
Wind gusts will subside through the night, with a few wraparound
showers lingering. Another system approaches for Friday night
with chances for accumulating snow increasing with highest
amounts primarily south of Pittsburgh.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Increasing clouds and snow return to the area from west to
east late this afternoon through this evening, especially for
areas along and south of I-70.
- Winter Weather Advisory in effect for southeast Ohio counties
starting at 6 PM this evening.
-------------------------------------------------------------------
For the daytime hours on Friday, expect dry conditions with
brief shortwave ridging taking hold and highs crashing back
down to the mid to upper 30s after strong cold advection in the
wake of the cold front passage on Thursday. The cold advection
aloft is very prevalent on the 12z PIT sounding with no
evidence of boundary layer decoupling this morning. Mid and
upper level cloud coverage will stream in from the west ahead of
approaching low pressure, and winds will relax through the
afternoon as the low level jet exits to the east.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
KEY MESSAGES:
- Winter Storm Warning in effect for Tucker and Eastern Preston
Counties in WV starting at 7 PM.
- Winter Storm Watch in effect for the Laurel Highlands and
other ridges in Fayette and Westmoreland Counties. This will
be replaced by an Advisory or a Warning in a future update.
- Winter Weather Advisory in effect for lowland areas south of
I-80 and the ridges of Indiana County starting at 7 PM.
- Snow accumulations of 2-4 inches in the advisory area and 4-7
inches in the warning area.
- Light accumulations of 1-3 inches along and north of I-80.
- Widespread snow tapers off Saturday morning. Scattered lake
effect snow showers possible Saturday afternoon.
-------------------------------------------------------------------
Expect another upper trough approaching by Friday evening with
the surface low this time moving by just to our south.
Specifically, the surface low will track more from KY into VA as
it passes by the region. Temperatures this time around should
be cold enough to support snow with onset becoming more into the
late afternoon and evening. Accumulation amounts of concern will
set up including and south of a line from Coshocton to
Allegheny to Indiana County in the lower elevations where a
Winter Weather Advisory has been issued. The highest confidence
and totals will be confined to the higher terrain in Tucker and
East Preston County where a Winter Storm Warnings have been
issued. Model runs have hinted at the low track meandering just
a bit but any slight movement to the north puts the higher
amounts in Highlands of Fayette and Westmoreland and as such,
these zones have been put under a Winter Storm Watch.
The latest ensemble clusters have come into better agreement
with the responsible upper trough only indicating slight
deviations from the mean in regard to depth and timing, thus
increasing confidence in synoptic evolution. Snow will
overspread the area this evening likely just after the peak
evening rush. As the surface low slides by to the south, the
latest models continue to show a strong band of 700 mb
frontogenesis into a saturated dendritic growth zone across our
West Virginia counties and potentially along the PA/WV border
this evening into the early overnight hours, favoring enhanced
snowfall rates and amounts in this timeframe. The latest NBM
continues to show roughly 60% to 70% probabilities of 6 inches
or more in Tucker County and Eastern Preston County. This is
where the warnings are in effect. Concerning the zones in the
higher terrain further north, at least 50% probs in place for 6
inches or more and here, given the progressive pattern and
potential for a slight nudge in the low track, the watch was
issued for Fayette and Westmoreland Highlands. Probs for the the
lower elevations show strong 60% to 80% probs of 3 inches or
more. It seems that consistency is a bit better for this
scenario and models leading up the onset of this event have
shown less variability in the ranges. In fact, the 90th and 10th
percentile in some locations only have a difference of 2 to 3
inches, showing impressive consistency.
On the back side of the departing low, some lake enhanced snow
showers are possible in northwesterly flow aided by shortwave
passage in lingering upper troughing. Cold advection aloft will
steepen low level lapse rates with the moisture depth
reaching into the dendritic growth zone. Available CAMs have
been waffling a bit with the amount of lake effect in our
northern zones as the low level flow backs slightly more
westerly through the morning keeping band potential further to
the north. Both ensemble and deterministic trends have shown
and hint at banded potential along I-80.
Another upper trough will dive down from the northwest on Sunday
as a surface low slides off to the north. At this time, ensemble
consensus keeps much of the forcing and moisture displaced to
the north with measurable precipitation chances around 50% north
of I-80 and much less further south.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
KEY MESSAGES:
- Possible clipper system exiting Sunday night into Monday and
weak disturbance by mid-week, otherwise dry with moderating
temperatures.
------------------------------------------------------------------
After the exit of the trough on Sunday night, high pressure will
again move in from the southwest bringing dry weather for Monday
and some of Tuesday. The late Tuesday and Wednesday timeframe
begins to try to highlight a weak disturbance bringing slight to
low chances of precip. The timing and depth of the trough remain
uncertain, but medium range ensemble patterns aren't favorable
for any significant development. The source region coming from
the southwest will provide likely above normal temperatures
into the middle half of the week.
The forecast period ends on Thursday next week with another
synoptic system moving in from the southwest. This will agree
with the overall warmer temperatures moving in from the
southwest. Trends will hint at temperatures being 15 to 20
degrees above normal and precip is expected to be in the form of
rain.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered to broken VFR stratocu is ongoing generally north of
PIT while skies have mostly cleared elsewhere (aside from some
high clouds).
Still anticipating mid-level clouds increasing from west to east
late this afternoon ahead of the next approaching low pressure
system advancing out of the TN Valley region. The low is
expected to track across the Lower Ohio Valley region this
evening and tonight before exiting to the east Saturday
morning. Snow will overspread the area by late afternoon over
eastern Ohio and this evening elsewhere across the area, with
conditions deteriorating to IFR. At this time, the heaviest
snow is expected to be mainly near and south of I-70, where LIFR
conditions have been maintained in the TAFs with moderate snow.
Snow rates in these areas are expected to range from 1/2 to 1
inch per hour during the peak of the event, roughly 00Z-06Z.
Conditions should begin to generally improve to MVFR Saturday
morning as steady snow ends, though scattered snow showers then
begin in cold NW flow and upper troughing. Lower restrictions
can be expected in any of these heavier lake-effect showers.
.Outlook...
Restrictions and scattered snow showers are likely to continue
Saturday under cold NW flow and a crossing upper trough. VFR
should return Sunday through Tuesday under high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 7 PM this evening to 7 AM EST
Saturday for PAZ021-029-031-073-075-077-078.
Winter Storm Watch from 7 PM EST this evening through Saturday
morning for PAZ074-076.
OH...Winter Weather Advisory from 6 PM this evening to 3 AM EST
Saturday for OHZ039-040-048>050-057>059-068-069.
WV...Winter Weather Advisory from 6 PM this evening to 3 AM EST
Saturday for WVZ001>004-012.
Winter Weather Advisory from 7 PM this evening to 7 AM EST
Saturday for WVZ021-509>511.
Winter Storm Warning from 7 PM this evening to 7 AM EST
Saturday for WVZ512>514.
&&
SYNOPSIS...Shallenberger
NEAR TERM...Cermak/MLB/Shallenberger
SHORT TERM...MLB/Shallenberger
LONG TERM...MLB
AVIATION...Cermak/WMHazardous weather outlook, Feb 16, 4:20 AM EST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
420 AM EST Fri Feb 16 2024
OHZ041-PAZ007>009-013>016-020-022-170930-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-
420 AM EST Fri Feb 16 2024
This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Lake enhanced snow showers are expected to develop during the day on
Saturday and continue into Saturday night. Expect some brief
reduction in visibility and the potential of 1 to 2 inches of
accumulation.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039-040-048>050-057>059-068-069-WVZ001>004-012-170930-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-Wetzel-
420 AM EST Fri Feb 16 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
EST SATURDAY...
This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.
.DAY ONE...Today and tonight.
Snow is expected to develop this evening and continue into the
overnight as a low pressure system passes to the south. Roughly 2 to
4 inches is expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
PAZ021-029-031-073-075-077-078-WVZ021-509>511-170930-
Allegheny-Washington-Greene-Westmoreland-Fayette-Indiana-
Higher Elevations of Indiana-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
420 AM EST Fri Feb 16 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST SATURDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
Snow is expected to develop this evening and continue into the
overnight as a low pressure system passes to the south. Roughly 2 to
4 inches is expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Lake enhanced snow showers are expected to develop during the day on
Saturday and continue into Saturday night. Expect some brief
reduction in visibility and the potential of an additional 1 to 2
inches of accumulation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
PAZ074-076-170930-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
420 AM EST Fri Feb 16 2024
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...
This Hazardous Weather Outlook is for southwest Pennsylvania.
.DAY ONE...Today and tonight.
Heavy snow could develop this evening and continue into the
overnight as a low pressure system passes to the south. Roughly 3 to
6 inches is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Lake enhanced snow showers are expected to develop during the day on
Saturday and continue into Saturday night. Expect some brief
reduction in visibility and the potential of an additional 1 to 2
inches of accumulation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
WVZ512>514-170930-
Eastern Preston-Western Tucker-Eastern Tucker-
420 AM EST Fri Feb 16 2024
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Heavy snow will develop this evening and continue into the overnight
as a low pressure system passes to the south. Roughly 4 to 7 inches
is expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Lake enhanced snow showers are expected to develop during the day on
Saturday and continue into Saturday night. Expect some brief
reduction in visibility and the potential of an additional 1 to 2
inches of accumulation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Shallenberger
Winter Storm, Coshocton
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Coshocton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
A narrow swath of 6 to 8 inches of snow fell in the southern portion of the county. Elsewhere, 2 to 3 inches was measured.
Winter Storm, Tuscarawas
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
A narrow swath of 7 to 11.5 inches of snow fell in the southern portion of Tuscarawas County the evening of February 16th. Elsewhere, 1-3 inches of snow was measured.
Winter Storm, Harrison
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
A narrow band of 6 to 10 inches of snow occurred the evening of February 16th. Elsewhere, 1-3 inches of snow was measured.
Winter Storm, Jefferson
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
A narrow swath of 8 to 11 inches of snow fell in the central portion of Jefferson County, OH. Elsewhere, 2 to 3 inches of snow fell.
Winter Weather, Belmont
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Belmont forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
One to three inches of snow fell within Belmont County the evening of February 16th.
Winter Weather, Carroll
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
One to three inches of snow fell in Carroll County.
Winter Weather, Columbiana
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
One to three inches of snow fell across Columbiana County.
Winter Weather, Muskingum
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Muskingum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
One to three inches of snow was measured within Muskingum County.
Winter Weather, Guernsey
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Guernsey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Two to three inches of snow was measured within Guernsey County.
Winter Weather, Noble
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Noble forecast zone
- Reported by
- Public
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Two to three and half inches of snow was measured in Noble County.
Winter Weather, Monroe
- When
- February 16, 1:00 PM EST to February 17, 1:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
One to three inches of snow fell in Monroe County the evening of February 16th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, February 16, 20241 death · 13 injured · 33 events
- Winter Storm and Winter Weather in Ohio, February 16 to 17, 202426 events
- Winter Storm and Winter Weather in New Jersey, February 16 to 17, 202421 events
- Heavy Snow and Winter Weather in West Virginia, February 16 to 17, 202420 events
- Winter Storm and Winter Weather in Pennsylvania, February 16 to 17, 202418 events
- Winter Storm and Winter Weather in Maryland, February 16 to 17, 202417 events
- Winter Storm and Winter Weather in Pennsylvania, February 16 to 17, 202413 events
- Winter Storm and Winter Weather in West Virginia, February 16 to 17, 202412 events
- Winter Storm and Winter Weather in Virginia, February 16 to 17, 202412 events
- Winter Storm and Winter Weather in West Virginia, February 16 to 17, 202411 events
- Heavy Snow and Winter Weather in Illinois, February 16, 202410 events
- Heavy Snow in Colorado, February 16 to 17, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161704, 1161705, 1161706, 1161707, 1161709, 1161710, 1161713, 1161714, 1161716, 1161718, 1161719.